Hail, Cherokee
- When
- July 22, 2:56 PM CST
- Where
- Cherokee County, 2.15 mi NW of Crestline
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.190, -94.730
One isolated thunderstorm produced hail up to the size of quarters near the community of Crestline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
One isolated thunderstorm produced hail up to the size of quarters near the community of Crestline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 1:31 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT TUE JUL 22 2008 .DISCUSSION... CURRENTLY AN OUTFLOW BOUNDARY FROM LAST NIGHTS AND THIS MORNINGS MCS IS MOVING SOUTH THROUGH THE CWA. THUNDERSTORMS ARE DEVELOPING ALONG AND JUST BEHIND THIS BOUNDARY. THE AIRMASS OUT AHEAD OF THIS BOUNDARY IS MOIST AND UNSTABLE WITH ML CAPES OF 2000 TO 3000 J/KG WITH LITTLE CIN AND DEWPOINTS IN THE 70S. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG IN THIS AIRMASS ALONG THIS BOUNDARY. THE MAIN HAZARDS EXPERIENCED WITH THIS ACTIVITY HAVE BEEN WINDS UP TO 60 MPH...NICKEL SIZE HAIL AND PERIODS OF VERY HEAVY RAINFALL. THIS OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH THROUGH THE REMAINDER OF THE AFTERNOON HOURS...WITH STRONG TO SEVERE THUNDERSTORM DEVELOP POSSIBLE ALONG THIS BOUNDARY ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. BY THIS EVENING THIS ACTIVITY SHOULD PUSH TO THE SOUTH AND OUT OF THE CWA. AN UPPER LEVEL LOW NORTH OF THE GREAT LAKES REGION IS SPINNING SOME UPPER LEVEL ENERGY TOWARDS THE AREA. THERE IS A STALLED SURFACE FRONTAL BOUNDARY LOCATED ACROSS NORTHERN MISSOURI WHICH WILL LIKELY PUSH FARTHER SOUTH THIS EVENING AS THIS ENERGY MOVES TOWARDS THE AREA. REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS THE EASTERN CWA. THIS AREA HAS BEEN PRETTY WELL WORKED OVER BY TODAYS THUNDERSTORM ACTIVITY...SO IT SHOULD BE HARD PRESSED TO SEE MUCH SEVERE WEATHER IF ANYTHING CAN REDEVELOPMENT THIS EVENING...UNLESS THE SUN COMES OUT AND REALLY WARMS THINGS UP. COULD SEE SOME LINGER SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS INTO WEDNESDAY MORNING. THE REGION WILL GENERALLY BE IN NORTHWEST FLOW ALOFT THROUGH MUCH OF THE FORECAST PERIOD IN RESPONSE TO AN UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAIN REGION...AND AN UPPER LEVEL LOW LOCATED NORTH OF THE GREAT LAKES REGION. THE STORM TRACK SHOULD REMAIN TO THE NORTH AND EAST OF THE CWA FOR MUCH OF THE PERIOD...BUT WILL HAVE TO WATCH AND SEE IF ANY UPPER LEVEL DISTURBANCES RIDE THE NORTHWEST FLOW INTO THE AREA. ALSO...NIGHTLY MCS DEVELOPMENT ALSO LIKELY ACROSS THE NORTHERN CENTRAL PLAINS INTO THE NORTHERN PLAINS THROUGHOUT THE PERIOD...WHICH COULD POSSIBLY MOVE SOUTH INTO THE AREA DURING THIS PERIOD. HAVE INCLUDED SLIGHT TO CHANCE POPS THROUGH MUCH OF THE FORECAST PERIOD TO ACCOUNT FOR THIS...WITH THE BEST CHANCES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE CWA. ALSO...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. THEREFORE IF ENOUGH HEATING CAN OCCUR ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS APPEAR TO BE SATURDAY NIGHT INTO SUNDAY NIGHT...AS UPPER LEVEL ENERGY MOVES TOWARD THE AREA. WISE && .AVIATION... FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUL 22 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65. WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION AND INTERACT WITH AN UNSTABLE AIR MASS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG SPRINGFIELD 37.20N 93.29W
07/22/2008 GREENE MO BROADCAST MEDIA
SEVERAL CAR WINDOWS BLOWN OUT
&&
JLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG SPRINGFIELD 37.20N 93.29W
07/22/2008 GREENE MO PUBLIC
TREE DOWN NEAR INTERSECTION OF SCENIC AVENUE AND
REPUBLIC ROAD.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 SW OZARK 37.01N 93.22W
07/22/2008 CHRISTIAN MO BROADCAST MEDIA
SEVERAL SECURED PIECES OF PLYWOOD REMOVED FROM GARAGE
WHILE THE ROOF WAS UNDER CONSTRUCTION
&&
JLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG 4 SE FORDLAND 37.12N 92.89W
07/22/2008 WEBSTER MO AMATEUR RADIO
5 INCH DIAMATER TREE LIMBS DOWNED ALONG WITH ROOF DAMAGE
TO HOUSE.
&&
ANGLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 257 PM CDT TUE JUL 22 2008 MOZ104-222030- TANEY MO- 257 PM CDT TUE JUL 22 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN TANEY COUNTY UNTIL 330 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLLISTER...OR NEAR BRANSON...MOVING SOUTH AT 17 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HATCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 5 N PROTEM 36.60N 92.86W
07/22/2008 TANEY MO AMATEUR RADIO
TREES BLOWN DOWN NORTH OF PROTEM
&&
JLTThe Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115447.